Hail, Montague
- When
- February 3, 4:55 PM CST
- Where
- Montague County, 3 mi W of St Jo
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.700, -97.582
Quarter-sized hail was reported by amateur radio 3 miles west of St Jo.
A line of marginally severe thunderstorms developed along a dryline/cold front combination as it moved across the region. Some of the storms north of Interstate 20 produced hail up to 2 in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A line of marginally severe thunderstorms developed along a dryline/cold front combination as it moved across the region. Some of the storms north of Interstate 20 produced hail up to 2 in diameter. Golf ball sized hail was reported at the North Texas Regional Airport in Grayson County, and this hail dented several planes and other vehicles at the airport. In addition, street flooding occurred in the city of Bonham in Fannin County. At the same time, additional convection developed ahead of the approaching dryline/cold front. These storms trained across southern Milam County causing significant flooding from Thorndale to Rockdale to Gause. Many parts of Highway 79 were flooded and several high water rescues were needed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 3, 3:11 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 311 PM CST FRI FEB 3 2012 .DISCUSSION... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH TEXAS THIS EVENING AHEAD OF A DRY LINE AND COLD FRONT. THE STRONGEST STORMS EARLY THIS EVENING SHOULD REMAIN ACROSS THE WESTERN COUNTIES NEAR THE DRY LINE. A FEW SUPERCELLS ARE POSSIBLE WITH ISOLATED TORNADOES. THE COLD FRONT WILL CATCH UP TO THE DRY LINE DURING THE EVENING AND STORMS WILL BECOME MORE LINEAR WITH AN INCREASED THREAT OF DOWNBURSTS. THE LINE OF STORMS WILL MOVE STEADILY ACROSS NORTH TEXAS THROUGH THE NIGHT AND THUNDERSTORM CHANCES WILL END QUICKLY FROM NORTHWEST TO SOUTHEAST. A FEW STORMS MY LINGER IN THE EAST SATURDAY MORNING. NORTHERLY WINDS WILL SPREAD ACROSS THE AREA TONIGHT AND SHOULD REMAIN HIGH ENOUGH TO KEEP TEMPERATURES FROM DROPPING TOO FAR. MOSTLY CLOUDY SKIES SHOULD PERSIST OVER THE WEEKEND AS MID AND UPPER LEVEL MOISTURE CONTINUES TO STREAM NORTHEASTWARD OVER THE REGION. SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA SUNDAY INTO MONDAY ALLOWING WINDS TO DROP AND LOW TEMPERATURE TO COOL INTO THE LOWER TO MID 30S ACROSS PORTIONS OF NORTH CENTRAL TEXAS. HAVE ADDED A SLIGHT CHANCE OF SHOWERS ACROSS THE SOUTHERN ZONES FOR SUNDAY ASSOCIATED WITH A PASSING SHORT WAVE. EASTERLY SURFACE FLOW AND PARTLY TO MOSTLY CLOUDY SKIES WILL DOMINATE MUCH OF THE EXTENDED PERIOD. A LARGE UPPER LEVEL SYSTEM WILL DROP SOUTH ALONG THE WEST COAST INTO MEXICO DAYS 6 AND 7. DIFFERENCES BETWEEN THE GFS AND ECMWF ARE PRETTY SIGNIFICANT AT THIS POINT SO HAVE ONLY INTRODUCED SLIGHT CHANCE OF SHOWERS ACROSS THE AREA AT THIS TIME. HOWIESON/79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 48 57 36 51 34 / 60 10 10 10 10 WACO, TX 50 61 38 52 33 / 70 20 10 20 10 PARIS, TX 49 59 34 52 32 / 80 30 10 10 10 DENTON, TX 46 58 35 48 30 / 60 10 10 10 10 MCKINNEY, TX 47 58 37 50 31 / 70 10 10 10 10 DALLAS, TX 48 57 36 50 36 / 70 10 10 10 10 TERRELL, TX 49 60 36 51 33 / 80 20 10 10 10 CORSICANA, TX 51 62 38 52 35 / 80 20 10 20 10 TEMPLE, TX 50 59 38 49 32 / 60 20 10 20 10 MINERAL WELLS, TX 42 58 32 51 30 / 50 10 10 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 85/79
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 311 PM CST FRI FEB 3 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041230- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 311 PM CST FRI FEB 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR AREAS NORTHWEST OF A LINE FROM DENISON TO WEATHERFORD TO BRECKENRIDGE. ISOLATED TORNADOES WILL BE POSSIBLE AS A DRY LINE MOVES EAST ACROSS THE REGION. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS NORTH TEXAS. DAMAGING DOWNBURST WINDS...HAIL TO THE SIZE OF HALF DOLLARS IS POSSIBLE WITH SOME OF THESE STORMS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING ALONG AND EAST OF A BONHAM...TO HILLSBORO TO LAMPASAS LINE. A FEW STRONG STORMS ARE POSSIBLE...THAT COULD PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 102 PM CST FRI FEB 3 2012 TXZ100-031930- YOUNG TX- 102 PM CST FRI FEB 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL YOUNG COUNTY AT 102 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF MINERAL WELLS...STATIONARY. CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY. PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR NORTH CENTRAL TEXAS. LAT...LON 3340 9880 3340 9848 3322 9869 3334 9885 TIME...MOT...LOC 1902Z 180DEG 0KT 3296 9823
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
317 PM CST FRI FEB 3 2012
TXZ101-032145-
JACK TX-
317 PM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN JACK COUNTY
AT 317 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF JACKSBORO...MOVING
NORTHEAST AT 30 MPH.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.
LAT...LON 3347 9834 3347 9798 3343 9798 3343 9792
3332 9792 3323 9839 3328 9843 3347 9843
3348 9842 3348 9837
TIME...MOT...LOC 2117Z 241DEG 25KT 3336 9834SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
411 PM CST FRI FEB 3 2012
TXZ091-032245-
MONTAGUE TX-
411 PM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN MONTAGUE COUNTY
AT 411 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF BOWIE...MOVING EAST AT 30 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...ST. JO AND
FORESTBURG.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.
LAT...LON 3344 9749 3344 9798 3347 9799 3363 9799
3375 9748
TIME...MOT...LOC 2211Z 252DEG 28KT 3352 9796SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CST FRI FEB 3 2012
TXZ175-032300-
ROBERTSON TX-
422 PM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
ROBERTSON COUNTY
AT 423 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HEARNE...MOVING NORTHEAST AT
30 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CALVERT...FRANKLIN AND
HEARNE.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.
LAT...LON 3086 9669 3087 9670 3088 9668 3089 9670
3091 9668 3090 9672 3091 9673 3093 9676
3095 9676 3122 9661 3125 9654 3116 9635
3082 9660
TIME...MOT...LOC 2223Z 209DEG 24KT 3094 9664SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
429 PM CST FRI FEB 3 2012
TXZ091-092-101-102-032300-
JACK TX-MONTAGUE TX-WISE TX-COOKE TX-
429 PM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN COOKE COUNTY
NORTHERN JACK COUNTY
SOUTHERN MONTAGUE COUNTY
NORTHWESTERN WISE COUNTY
AT 429 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
OF GAINESVILLE TO BOWIE TO 8 MILES WEST OF JACKSBORO...MOVING EAST AT
30 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE ALVORD...BOWIE...BRYSON...
CHICO...GAINESVILLE...JACKSBORO...LINDSAY...MUENSTER...ST. JO AND
FORESTBURG.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
IF THESE STORMS INTENSIFY...A SEVERE WEATHER WARNING MAY BE NEEDED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.
LAT...LON 3395 9695 3394 9694 3375 9695 3314 9788
3313 9843 3347 9806 3348 9799 3361 9792
3388 9745 3384 9745 3383 9737 3389 9733
3387 9726 3392 9721 3376 9718 3372 9711
3383 9706 3385 9709 3385 9703 3394 9700
TIME...MOT...LOC 2229Z 258DEG 26KT 3389 9729 3356 9783
3320 9826SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 PM CST FRI FEB 3 2012
TXZ130-141-032300-
ERATH TX-COMANCHE TX-
431 PM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL COMANCHE COUNTY
CENTRAL ERATH COUNTY
AT 431 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF DUBLIN...MOVING EAST AT 30
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE DE LEON AND STEPHENVILLE.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.
LAT...LON 3226 9855 3235 9814 3213 9809 3207 9860
3221 9865
TIME...MOT...LOC 2231Z 258DEG 26KT 3217 9850The Dallas/Ft Worth radar (KFWS), 128 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
26 hail, 2 flash flood, 1 flood. Local standard time, as filed.
Quarter-sized hail was reported by amateur radio 3 miles west of St Jo.
One inch diameter hail was reported by amateur radio in the town of Sunset.
Quarter-sized hail was reported by broadcast media 1 mile east of St Jo.
One inch diameter hail was reported by amateur radio 4 miles northwest of Alvord.
Quarter to golf ball sized hail was reported by amateur radio in the town of Alvord. It was reported that the hail was covering the ground in at least one location.
One inch diameter hail was reported by amateur radio in Slidell.
Half-dollar sized hail was reported by a trained spotter 1 mile west of Slidell.
One inch diameter hail was reported by an emergency manager 4 miles north of Pottsboro.
One inch diameter hail was reported by amateur radio 5 miles north of Pottsboro.
A trained spotter reported ping pong ball sized hail was covering FM 455 1 mile east of Slidell.
Nickel sized hail was reported 6 miles west of Krum.
Golf ball sized hail was reported by amateur radio at North Texas Regional Airport. The airport AWOS recorded a wind gust of 43 MPH. Several planes and cars at the airport were dented by the hail.
One inch diameter hail was reported by amateur radio 2 miles northeast of North Texas Regional Airport.
Chicken egg sized hail was reported by emergency management one half mile southeast of North Texas Regional Airport.
Two inch diameter hail was reported by amateur radio 1 mile northeast of North Texas Regional Airport.
One inch diameter hail was reported by amateur radio 3 miles west of Krum.
One inch diameter hail was reported by amateur radio in Southmayd.
One inch diameter hail was reported by emergency management in Denison.
A trained spotter reported quarter sized hail covering the ground 3 miles southwest of Denison making travel difficult. Hail fog was also occurring.
Quarter sized hail was reported by amateur radio to be covering the ground 3 miles east of Denison.
Penny sized hail was reported at Interstate 35 and Ganzer Road, to the northwest of the city of Denton.
Nickel to quarter sized hail was reported by amateur radio 4 miles north of Savoy.
Quarter sized hail was reported by amateur radio in Ravenna.
One inch diameter hail was reported by amateur radio near the cemetery in Ravenna.
One inch diameter hail was reported by amateur radio near Lake Bonham.
One inch diameter hail was reported by amateur radio 4 miles southeast of Ravenna. The hail shattered a skylight.
Heavy rain caused street flooding in the city of Bonham and some streets had to be barricaded.
Parts of Highway 79 around the town of Gause were closed due to high water. Several people in vehicles got stuck along the highway around Gause, and some people were forced to spend the night in Gause. The water was reported to be waist deep at Highway 79 and FM 2095, where one person had to be helped to safety.
As the water in the town of Gause continued to slowly rise, flood waters entered a few structures, including Coats Grocery and the fire station. Rising waters also caused problems in Thorndale and Rockdale. In Rockdale, a high water rescue was needed after a car got stuck on FM 908 at Brushy Creek. The rising creek flooded over the roadway. Another high water rescue was performed at the intersection of San Jacinto and Post Oak in Rockdale. Flooding also occurred at other usual locations in Rockdale; including the intersections of Highway 79 at Childress, Meadow, and Calhoun, and a low water crossing on East Belton. Other parts of Meadow and San Jacinto were flooded as well. In Thorndale, water was reported over the road in several locations along Highway 79 and flood waters severely damaged FM 486. One person had to be rescued from their vehicle on County Road 446A. Substantial flooding was also reported throughout the Brushy Creek and San Gabriel River bottomlands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359932, 359936, 359941, 359939, 359947, 361318, 361321, 359943, 359944, 361392, 363359, 361326, 361328, 361332, 361331, 361393, 361376, 361384, 361388, 361386, 363412, 361395, 361398, 361399, 361402, 361408, 363428, 365930, 365937.